Alert archive / South Dakota / Flash Flood Warnings in 1999
Flash Flood Warning 3, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jun 9, 1999, 12:40 AM CDT for Douglas County, Hutchinson County, South Dakota. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 9, 1999, 12:40 AM CDT (05:40 UTC)
- Expired
- Jun 9, 1999, 2:30 AM CDT
- In force
- 110 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Douglas County, SD, Hutchinson County, SD
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3880 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1393 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 090540 FFWFSD SDC043-067-090740- BULLETIN - IMMEDIATE BROADCAST REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1240 AM CDT WED JUN 9 1999 ...URBAN FLOOD WARNING FOR DOUGLAS COUNTY AND WESTERN HUTCHINSON COUNTY UNTIL 230 AM CDT... WIDESPREAD...SLOW MOVING THUNDERSTORMS HAVE BEEN PRODUCING HEAVY RAINS OVER DOUGLAS AND WESTERN HUTCHINSON COUNTIES THIS EVENING. ESTIMATES OF 1.5 TO 2 INCHES OF RAIN ARE INDICATED BY NATIONAL WEATHER SERVICE RADAR. AN ADDITIONAL 1 TO 2 INCHES ARE LIKELY IN THE NEXT HOUR AS THESE STORMS CONTINUE TO MOVE SLOWLY NORTH OUT OF THE AREA. IF YOU LIVE IN FLOOD PRONE AREAS...BE ALERT FOR QUICKLY RISING WATERS. BE PREPARED FOR PONDING WATER AT INTERSECTIONS AND OTHER LOW LYING AREAS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED... ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW MUCH WATER IS ON ROADS. MOTORISTS SHOULD NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 9:55 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jun 8, 9:55 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 955 PM CDT TUE JUN 8 1999 STORM WHICH PRODUCED UP TO GOLFBALL SIZE HAIL EARLIER DISSIPATED AS IT APPROACHED FSD...WHERE WINDOW CHECK REVEALED BACKWARD TILT TO STORM. NICE MAMMATUS...BUT NOT MUCH UNDERNEATH IT. ANOTHER ISOLATED CELL POPPED UP NORTHEAST OF MHE...BUT CALLS TO AREA INDICATE THIS TOO HAS LITTLE LOW LEVEL STRUCTURE...WITH LITTLE RAIN AND NO HAIL REPORTED. LOOP OF KLNX RADAR SHOWS LINE APPEARS TO BE WEAKENING SOMEWHAT AS IT MOVES NORTHEAST...BUT STILL WARRANTS SOME WATCHING AS AN ISOLATED HAIL OR WIND REPORT CANNOT BE RULED OUT. LATEST RUC STILL SHOWS 40-50KT LLJ AIMED AT WESTERN CWA OVERNIGHT...AND WITH APPROACHING STORMS...HAVE UPPED POPS IN SOUTHWEST COUNTIES. LITTLE CHANGE TO REMAINDER OF ZONE SET OTHER THAN CLEANING UP WINDS AND PUSHING TSRA CHANCES TO AFTER MIDNIGHT EVERYWHERE EXCEPT WESTERN ARE$A. .FSD...NONE
In the hours before
Local storm report, Jun 8, 8:46 PM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
846 PM CDT TUE JUN 08 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0813 PM PARKER SD 1 INCH HAIL
06/08/99 TURNER
0827 PM 12 SE PARKER SD 1.75 INCH HAIL
06/08/99 TURNERThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 8:15 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 30 min |
| Jun 8, 10:18 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Jerauld | 42 min |
| Jun 8, 10:42 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 33 min |
| Jun 8, 10:56 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 34 min |
Nearby
Flash Flood Warnings in South Dakota, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.